Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generalized power means
and interpolating inequalities

Authors: Hsu-Tung Ku, Mei-Chin Ku and Xin-Min Zhang
Journal: Proc. Amer. Math. Soc. 127 (1999), 145-154
MSC (1991): Primary 26B25, 26D05, 26D10
MathSciNet review: 1600105
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we introduce a multi-parameter family of generalized power means, and use their special properties to provide a new method of interpolating inequalities. We give a different refinement of an inequality of Ky Fan as a particular application of our method.

References [Enhancements On Off] (What's this?)

  • 1. H. Alzer, On an inequality of Ky Fan, J. Math. Anal. Appl., 137 (1989), 168-172.MR 90a:26029
  • 2. H. Alzer, Inequalities for Arithmetic, Geometric and Harmonic means, Bull. London Math. Soc., 22 (1990), 362-366.MR 91g:26026
  • 3. E. F. Beckenbach and R. Bellman, Inequalities, Springer-Verlag, New York, 1965.MR 33:236
  • 4. P. S. Bullen, D. S. Mitrinovi\'{c} and P. M. Vasi\'{c}, Means and Their Inequalities, Reidel, Dordrecht, 1988.MR 89d:26003
  • 5. G. Hardy, J. E. Littlewood and G. Pólya Inequalities, Cambridge Univ. Press, Cambridge, New York, 1951.
  • 6. M. D. Kazarinoff, Geometric Inequalities, New Math. Library, MAA, 1961.MR 24:A1
  • 7. H. T. Ku, M. C. Ku and X. M. Zhang, Analytic and Geometric Isoperimetric Inequalities, Journal of Geometry, 53 (1995), 100-121.MR 96f:52012
  • 8. H. T. Ku, M. C. Ku and X. M. Zhang, Inequalities for Symmetric Means, Symmetric Harmonic Means and Their Applications, Bull. Austral. Math. Soc. 56 (1997), 409-420. CMP 98:06
  • 9. E. B. Leach and M. C. Sholander, Multi-variable Extended Mean Values, J. Math. Anal. Appl., 104 (1984), 390-407.MR 86b:26033
  • 10. M. T. McGregor, On Some Inequalities of Ky Fan and Wang-Wang, J. Math. Anal. Appl., 180 (1993), 182-188. MR 94i:26012
  • 11. D. S. Mitrinovi\'{c}, Analytic Inequalities, Springer-Verlag, New York, 1970.MR 43:448
  • 12. D. S. Mitrinovi\'{c}, J. E. Pe\v{c}ari\'{c} and A. M. Fink, Classical and New Inequalities in Analysis, Kluwer Academic Publishers, Dordrecht/Boston/London, 1993.MR 94c:00004
  • 13. D. S. Mitrinovi\'{c}, J. E. Pe\v{c}ari\'{c} and V. Volenec, Recent Advances in Geometric Inequalities, Kluwer Academic Publishers, Dordrecht/Boston/London, 1989.MR 91k:52014
  • 14. I. Niven, Maxima and Minima Without Calculus, The Mathematical Association of America, 1981.MR 83i:52011
  • 15. R. Osserman, The Isoperimetric Inequalities, Bull. Amer. Math. Soc. 84 (1978), 1182-1238.MR 58:18161
  • 16. G. Pólya, Mathematics and Plausible Reasoning, Vol I., Induction and Analogy in Mathematics, Princeton, 1954. MR 92a:00028a
  • 17. G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Ann. of Math., studies No. 27, Princeton Univ., Princeton, 1951.MR 13:270d
  • 18. G. Russell, Connected Means, Math. Gazette, Vol. 18, No. 460 (1988), 97-100.
  • 19. W. L. Wang and P. F. Wang, A Class of Inequalities for the Symmetric Functions, Acta Math. Sinica (Chinese), 27 (1984), No.4, 485-497.MR 96h:05022
  • 20. G. S. Yang and C. S. Wang, Refinements on an Inequality of Ky Fan, J. Math. Anal. Appl., 201 (1996), 955-965. MR 97e:26023

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26B25, 26D05, 26D10

Retrieve articles in all journals with MSC (1991): 26B25, 26D05, 26D10

Additional Information

Hsu-Tung Ku
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003

Mei-Chin Ku
Affiliation: Department of Mathematics and Statistics, University of South Alabama, Mobile, Alabama 36688

Keywords: Arithmetic mean, geometric mean, harmonic mean, symmetric mean, generalized power mean, interpolating inequalities
Received by editor(s): May 2, 1997
Communicated by: Frederick W. Gehring
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society